Alert archive / Missouri / Flash Flood Warnings in 2018

Flash Flood Warning 31, NWS Springfield, MO

August 20, 2018Howell County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 20, 2018, 1:21 PM CDT for Howell County, Missouri. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2018, 1:21 PM CDT (18:21 UTC)
Expired
Aug 20, 2018, 3:37 PM CDT
In force
2 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Howell County, MO

The radar

The Springfield radar (KSGF), 149 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 1:40 PM CDTFLASH FLOODWest Plains, MOLOW WATER CROSSINGS IN WEST PLAINS ARE FLOODED AND BARRICADES ARE BEING PUT UP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WGUS53 KSGF 201821
FFWSGF
MOC091-210015-
/O.NEW.KSGF.FF.W.0031.180820T1821Z-180821T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
121 PM CDT MON AUG 20 2018

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Central Howell County in south central Missouri...

* Until 715 PM CDT Monday.

* At 114 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain in and around the city of West Plains. Up to one inch 
  of rain has already fallen. Flash flooding is expected to begin 
  shortly in and around the West Plains area, particularly within 
  the city of West Plains. Howell Creek and it's tributaries could 
  experience rapid rises over the next few hours. 

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  West Plains...                    Brandsville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3663 9201 3667 9203 3670 9199 3675 9189
      3677 9181 3673 9171 3670 9167 3665 9168
      3667 9185 3663 9194

$$

Cramer
1 follow-up statement
560 
WGUS73 KSGF 202037
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
337 PM CDT MON AUG 20 2018

MOC091-202047-
/O.CAN.KSGF.FF.W.0031.000000T0000Z-180821T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howell MO-
337 PM CDT MON AUG 20 2018

...THE FLASH FLOOD WARNING FOR CENTRAL HOWELL COUNTY IS CANCELLED...

The threat for rapid rises in water levels has diminished. Flash
flooding is no longer expected to pose a threat to life or property.
Please continue to heed any remaining road closures.

LAT...LON 3663 9201 3667 9203 3670 9199 3675 9189
      3677 9181 3673 9171 3670 9167 3665 9168
      3667 9185 3663 9194

$$

Cramer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 12:21 PM CDT, 1 hour earlier.

Area forecast discussion, Aug 20, 12:21 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Springfield MO
1221 PM CDT Mon Aug 20 2018

.SHORT TERM...(Today and tonight)
Issued at 222 AM CDT Mon Aug 20 2018

The area of low pressure over the plains that spawned severe
weather over the region Sunday was continuing to make its way
across the plains early this morning.

The upper level low and surface low were becoming stacked on top
of each other early this morning, and making slow eastward
progress. This stacked system will continue to move slowly east
through this morning and into this afternoon. With this slow
movement, 850mb jet winds of 20-30kts will be over the area
through the day. Instability across the region may be slow to
recover though models do bring MUCAPES of 1000-15000j/kg into the
area by this afternoon.

THE CAMS models have been indicating storm development this
afternoon along the Highway 65 corridor with storms moving east
through this afternoon. The global models (GFS/ECMWF) and the NAM
are all showing a mid level wave riding around the western edge
of the low and swinging through the Ozarks late this morning into
the afternoon. With the shear and potential instability expected,
its not out of the question that we see additional strong to
severe storms develop across the eastern half of the Ozarks today,
associated with this wave. The main concern with any storms that
do develop would be damaging winds and brief heavy rainfall, but
a tornado will remain possible as well.

The low will have moves far enough east by tonight to drag its
rain with it,leaving slowly dissipating cloud cover in its wake.
The combination of clearing and ample surface moisture may lead
to some patchy fog development. This would be most prevalent in
valleys, low lying areas and in the vicinity of lakes and rivers.

.LONG TERM...(Tuesday through Sunday)
Issued at 222 AM CDT Mon Aug 20 2018

Surface high pressure will filter into the area for Tuesday under
northwesterly upper level flow. This will bring some cooler
weather to the area with afternoon highs hovering around the 80
degree mark through the middle of the week.

A patter shift then occurs Friday with the next best chance of
rain coming late Thursday night into Friday morning. This occurs
as the patterns shifts to southwesterly flow at least briefly
before upper level ridging moves over the southern plains and
bring a return of summer like temperatures around the 90 degree
mark for the weekend and into the start of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1213 PM CDT Mon Aug 20 2018

Convection is developing over southcentral Missouri at this hour
but will be far enough to the east as to not affect the aerodrome
sites. The activity that will affect these sites is expected to be
more showery in nature this afternoon.

As the area gets into the wrap around region this evening...
expect MVFR ceilings to develop during the evening and persist
during the overnight hours. Conditions will begin to improve
after sunrise on Tuesday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Gaede
Hazardous weather outlook, Aug 20, 12:29 PM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1229 PM CDT Mon Aug 20 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211730-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1229 PM CDT Mon Aug 20 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.

DISCUSSION...

  Thunderstorms will impact south central Missouri this
  afternoon. A couple of the more intense storms may have a
  limited risk of producing a small tornado, damaging wind
  gusts, or hail up to the size of quarters.

  Storms should exit the area by late this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  Isolated thunderstorms may occur Thursday night into Friday
  morning.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Local storm report, Aug 20, 9:40 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
940 AM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 S CARTHAGE            37.16N 94.31W
08/20/2018  M2.32 INCH       JASPER             MO   COCORAHS

            24HR RAINFALL TOTAL.

&&

TEO
Local storm report, Aug 20, 9:41 AM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
941 AM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       SHOAL CREEK ESTATE      37.02N 94.49W
08/20/2018  M2.27 INCH       NEWTON             MO   COCORAHS

            24HR RAINFALL TOTAL.

&&

TEO
Local storm report, Aug 20, 9:42 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
942 AM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       MOUNT VERNON            37.10N 93.81W
08/20/2018  M2.23 INCH       LAWRENCE           MO   COCORAHS

            24HR RAINFALL TOTAL.

&&

TEO
Local storm report, Aug 20, 9:44 AM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
944 AM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       5 ESE DOGWOOD           37.00N 92.74W
08/20/2018  M2.14 INCH       DOUGLAS            MO   COCORAHS

            24HR RAINFALL TOTAL.

&&

TEO
Local storm report, Aug 20, 10:35 AM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1035 AM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TORNADO          1 WNW MADRY             36.88N 93.74W
08/19/2018                   BARRY              MO   PUBLIC

            EF1 TORNADO STARTING AT HWY Z AND 39 AND
            ENDING WEST OF MARIONVILLE. MAX WINDS
            ESTIMATED 90MPH, WIDTH 100 YARDS AND
            DISTANCE 9.4 MILES. NUMEROUS OUTBUILDINGS
            DAMAGED, TREES UPROOTED, SOME POWER LINES
            DOWN, AND TWO MOBILE HOMES WITH PARTIAL
            ROOFS REMOVED. STARTED AT 6:42 PM AND ENDED
            AROUND 7:03 PM.

&&

TEO
Local storm report, Aug 20, 10:37 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1037 AM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TORNADO          1 WNW MADRY             36.88N 93.74W
08/19/2018                   BARRY              MO   NWS STORM SURVEY

            CORRECTS PREVIOUS TORNADO REPORT FROM 1 WNW
            MADRY. EF1 TORNADO STARTING AT HWY Z AND 39
            AND ENDING WEST OF MARIONVILLE. MAX WINDS
            ESTIMATED 90MPH, WIDTH 100 YARDS AND
            DISTANCE 9.4 MILES. NUMEROUS OUTBUILDINGS
            DAMAGED, TREES UPROOTED, SOME POWER LINES
            DOWN, AND TWO MOBILE HOMES WITH PARTIAL
            ROOFS REMOVED. STARTED AT 6:42 PM AND ENDED
            AROUND 7:03 PM.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:31 PM CDTSevere Thunderstorm WarningSGFChristian, Dallas, Greene, Polk, Stone, Webster59 min
Aug 19, 8:00 PM CDTAreal Flood AdvisorySGFGreene3 hr
Aug 19, 8:01 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Pulaski, Webster59 min
Aug 19, 9:16 PM CDTSevere Thunderstorm WarningSGFDent, Laclede, Phelps, Pulaski, Texas44 min
Aug 19, 9:57 PM CDTSevere Thunderstorm WarningSGFMaries40 min
Aug 19, 11:26 PM CDTFlash Flood WarningSGFWright5 hr
Aug 20, 12:47 PM CDTSevere Thunderstorm WarningSGFHowell43 min
Aug 20, 1:56 PM CDTSevere Thunderstorm WarningSGFOregon64 min

Nearby

Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.